Alert archive / Puerto Rico / Flash Flood Warnings in 2024
Flash Flood Warning 57, NWS JSJ
NWS JSJ issued this flash flood warning at Jun 2, 2024, 12:37 PM CDT. It was in force for 5 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2024, 12:37 PM CDT (17:37 UTC)
- Expired
- Jun 2, 2024, 6:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 14 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 1:12 PM CDT | FLASH FLOOD | 5 Nne Patillas, PR | Corrects previous flash flood report from 5 NNE Patillas. Emergency managers reported several flooded houses. Emergency managers were in the process of evacuating several people in both sectors Herradura and Las 20 in Ba. Guayabota by the intersection of PR-18 |
| Jun 2, 1:12 PM CDT | FLASH FLOOD | 5 Nne Patillas, PR | Emergency managers reported several flooded houses. Emergency managers were in the process of evacuating several people in both sectors Herradura and Las 20 in Ba. Guayabota. |
| Jun 2, 1:34 PM CDT | FLASH FLOOD | 1 E Palo Seco, PR | Emergency managers reported that the river was out of its banks along PR-759 in sector Gorona. Several neighborhoods are being affected such as Tumbao, Palo Seco, Matuyas & Lizas. |
| Jun 2, 2:27 PM CDT | FLASH FLOOD | 2 Nw Patillas, PR | 911 Call Center reported PR-184 in Ba. Jagual completely flooded. A total of 15 people are said to be trapped. Close to this area passes Rio Grande de Patillas. Upstream the USGS river sensor had the highest observation of 14.76 ft at 2:35 PM AST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
987
WGCA52 TJSJ 021737
FFWSJU
PRC095-109-151-022100-
/O.NEW.TJSJ.FF.W.0057.240602T1737Z-240602T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
137 PM AST Sun Jun 2 2024
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Maunabo County in Puerto Rico...
Patillas County in Puerto Rico...
Yabucoa County in Puerto Rico...
* Until 500 PM AST.
* At 137 PM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 4 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Maunabo, Yabucoa, Patillas, Emajagua, Playita, Martorell, Palmas,
Rosa Sanchez, Palo Seco, Lamboglia, El Negro, Yaurel, Comunas and
Candelero Arriba.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 1808 6601 1809 6598 1809 6594 1812 6593
1813 6591 1811 6587 1812 6585 1810 6585
1807 6580 1805 6584 1801 6583 1798 6592
1797 6598 1798 6602 1801 6604 1804 6605
1803 6608 1806 6609 1811 6605 1810 6602
FLASH FLOOD...RADAR INDICATED
$$
ICP3 follow-up statements
914
WGCA72 TJSJ 021813
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
213 PM AST Sun Jun 2 2024
PRC095-109-151-022100-
/O.CON.TJSJ.FF.W.0057.000000T0000Z-240602T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maunabo PR-Patillas PR-Yabucoa PR-
213 PM AST Sun Jun 2 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM AST THIS
AFTERNOON FOR MAUNABO, PATILLAS AND YABUCOA COUNTIES...
At 213 PM AST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 4 inches of rain have
fallen. Additional rainfall amounts of 2 to 3 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Maunabo, Yabucoa, Patillas, Emajagua, Playita, Martorell, Palmas,
Rosa Sanchez, Palo Seco, Lamboglia, El Negro, Yaurel, Comunas and
Candelero Arriba.
ed four houses affected by inundation in the intersection between PR-
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 1808 6601 1809 6598 1809 6594 1812 6593
1813 6591 1811 6587 1812 6585 1810 6585
1807 6580 1805 6584 1801 6583 1798 6592
1797 6598 1798 6602 1801 6604 1804 6605
1803 6608 1806 6609 1811 6605 1810 6602
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
LIS063
WGCA52 TJSJ 022045
FFWSJU
PRC095-109-151-022300-
/O.EXT.TJSJ.FF.W.0057.000000T0000Z-240602T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
445 PM AST Sun Jun 2 2024
The National Weather Service in San Juan has extended the
* Flash Flood Warning for...
Maunabo County in Puerto Rico...
Patillas County in Puerto Rico...
Yabucoa County in Puerto Rico...
* Until 700 PM AST.
* At 445 PM AST, Doppler radar indicated moderate rain across the
warned area. Between 3 and 6 inches of rain have fallen.
Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 1808 6601 1809 6598 1809 6594 1812 6593
1813 6591 1811 6587 1812 6585 1810 6585
1807 6580 1805 6584 1801 6583 1798 6592
1797 6598 1798 6602 1801 6604 1804 6605
1803 6608 1806 6609 1811 6605 1810 6602
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
ERG915
WGCA72 TJSJ 022259
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
659 PM AST Sun Jun 2 2024
PRC095-109-151-022309-
/O.EXP.TJSJ.FF.W.0057.000000T0000Z-240602T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maunabo PR-Patillas PR-Yabucoa PR-
659 PM AST Sun Jun 2 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM AST THIS EVENING FOR
MAUNABO, PATILLAS AND YABUCOA...
The heavy rain has ended. However, despite water levels gradually
decreasing, the USGS river sensor for Rio Guayanes continues to show
water levels at flood stage. Therefore, a Flood Warning will be
issued for portions of Yabucoa, along Rio Guayanes. Please continue
to heed remaining road closures.
&&
LAT...LON 1808 6601 1809 6598 1809 6594 1812 6593
1813 6591 1811 6587 1812 6585 1810 6585
1807 6580 1805 6584 1801 6583 1798 6592
1797 6598 1798 6602 1801 6604 1804 6605
1803 6608 1806 6609 1811 6605 1810 6602
$$
CVBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 4:00 AM CDT, 8 hours 37 minutes earlier.
Area forecast discussion, Jun 2, 4:00 AM CDT, 8 hours 37 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
500 AM AST Sun Jun 2 2024
.SYNOPSIS...
A mixture of hazy skies along with an increase in moisture is
expected today. We anticipate the typical afternoon across
western Puerto Rico. Wet and unstable conditions are expected
early next week due to an approaching tropical wave. Improving
conditions are foreseen from next Friday onwards.
&&
.SHORT TERM...Today through Tuesday...
As a tropical wave approaches the islands from the southeast and a
broad surface trough develops west of the region, we can expect a
gradual increase in moisture content for the rest of the short-term
period. According to the latest model guidance, the precipitable
water content will rise to above-normal levels, approximately 2.20
to 2.50 inches, by late today into Monday due to the synoptic
scenario and a moist southeast wind flow. This will heighten the
risk of flooding rains across most of the forecast area, potentially
leading to flooding in urban areas, roads, and small streams, as
well as isolated flash floods in the upcoming week. It is advisable
for residents and visitors to avoid activities near small streams
and waterfalls due to the risk of sudden water rises in the area's
rivers. Thunderstorms today could produce frequent cloud to ground
lightning.
Additionally, a weak Saharan Air Layer remains over the area,
leading to a combination of haze and increasing humidity. This
weather pattern will contribute to warm to hot temperatures, and
heat indices are expected to reach heat advisory criteria along the
southern, western, and northern coastal and urban areas of Puerto
Rico and St. Croix. Therefore, a Heat Advisory (NPWSJU) is in effect
for these areas.
&&
.LONG TERM...Wednesday through Sunday...
Most recent model guidance suggests Precipitable Water(PW) values
ranging from the 75th percentile (above normal values) to above
the 2-standard deviation for this time of the year as lingering
moisture from a departing tropical wave continues to promote
showers and thunderstorm activity across Puerto Rico and the U.S.
Virgin Islands. We forecast the thunderstorm activity to be
stronger over western PR, particularly by the afternoon hours.
However, the stronger or more convective part of the tropical wave
will remain well to the south of the islands. The persistent mid-
to upper-level trough across the northwestern Caribbean will
favor periods of heavy rainfall and thunderstorms near the
forecast area, particularly over the Hispaniola, and potentially
reach some areas of western Puerto Rico through mid-week. At this
time, models suggest Wednesday as the most unstable day of the
long-term period. Therefore, the risk of flooding rains will stay
elevated across all the islands.
As this pattern unfolds, a deep layered ridge will build and hold
just east of the Leeward Islands. The interactions of these
weather features will promote divergence aloft and south-to-
southwesterly wind flow at the surface. That being said, we
foresee warm to hot conditions across the islands. However, it
will depend on how much cloud cover and rainfall materialize over
the islands.
A drying trend is still expected by the end of the workweek into the
weekend as a broad surface ridge becomes the dominant weather
feature.
&&
.AVIATION...
(06z TAFs)
A tropical wave will likely bring VCSH/VCTS across the local area
today. Therefore, areas of MVFR conds and mtn tops obscd can be
expected as the day progresses. Winds will prevail from the east to
southeast at 10-15 kts with higher gusts and sea breeze variations.
&&
.MARINE...
Moderate to fresh easterly winds will prevail today. The rest of the
week expect a dominant southerly to southeasterly component. A
wetter pattern is anticipated from today through at least mid-week
as a tropical wave approaches the region from the southeast
increasing moisture, seas, and winds.
&&
.BEACH FORECAST...
A moderate risk is expected across most of the beaches in Puerto
Rico and the U.S. Virgin Islands. While, a low risk is anticipated
for western and south central Puerto Rico. The risk of rip
currents is expected to remain between low and moderate through at
least midweek, then return to low by the end of next week.
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Heat Advisory from 10 AM this morning to 5 PM AST this afternoon
for PRZ001-003-005-007-008-010-011.
VI...Heat Advisory from 10 AM this morning to 5 PM AST this afternoon
for VIZ002.
AM...None.
&&
SHORT TERM/AVIATION...DS
LONG TERM/MARINE/BEACH FORECAST...MMCHazardous weather outlook, Jun 2, 4:01 AM CDT, 8 hours 36 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorología San Juan PR 456 AM AST domingo 2 de junio de 2024 AMZ711>745-PRZ001>013-030900- San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-Central Interior-Ponce y Vecindad-Noroeste- Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques- Las aguas cercanas y fuera de la costa del Atlántico y del Caribe- 456 AM AST domingo 2 de junio de 2024 Esta perspectiva sobre las condiciones peligrosas del tiempo es para sectores de Puerto Rico. .DÍA UNO...Hoy y esta noche .Rayos...Las tormentas eléctricas aisladas son posibles a través de las islas. Esté atento a las tormentas eléctricas en su área y esté preparado para buscar refugio. .Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras, riachuelos y lavados. Inundaciones repentinas aisladas posibles. .Calor Excesivo...Este nivel de calor afecta a la mayoría de los individuos sensibles al calor, especialmente aquellos sin enfriamiento efectivo y/o hidratación adecuada. Impactos posibles en algunos sistemas de salud y en industrias sensibles al calor. .Viento...Condiciones de brisa. Los artículos no asegurados podrían salir volando. .Condiciones Marítimas...Las embarcaciones pequeñas deben ejercer precaución a través de la mayoría de las aguas locales. .Corrientes Marinas...Corrientes marinas amenazantes a la vida son posibles en la zona de olas particularmente a través de todas las playas de Puerto Rico, Vieques y Culebra. .DÍAS DOS A SIETE...lunes a sábado Se espera que una onda tropical aumente la humedad y el potencial de inundaciones urbanas y de riachuelos hasta el lunes. Se pronostica un patrón meteorológico húmedo e inestable hasta mediados de la semana a medida que una vaguada amplia se desarrolle al oeste del área y humedad tropical abundante se mueva sobre la región bajo vientos del sur. .COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES... Se les exhorta a los observadores a reportar. Favor de reportar cualquier información sobre inundaciones, vientos, olas y corrientes marinas al Servicio Nacional de Meteorología en San Juan. AMZ716-726-VIZ001-002-030900- San Thomas San John e islas adyacentes-Santa Cruz- Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes del Caribe- 456 AM AST domingo 2 de junio de 2024 Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para sectores de las Islas Vírgenes Americanas. .DÍA UNO...Hoy y esta noche .Rayos...Tormentas eléctricas aisladas posibles a través de las aguas entre las Islas Vírgenes Estadounidenses y sobre las islas a veces. Esté atento a las tormentas eléctricas en su área y esté preparado para buscar refugio. .Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras, riachuelos y lavados. .Calor Excesivo...Este nivel de calor afecta a la mayoría de los individuos sensibles al calor, especialmente aquellos sin enfriamiento efectivo y/o hidratación adecuada. Impactos posibles en algunos sistemas de salud y en industrias sensibles al calor. .Viento...Condiciones de brisa. Los artículos no asegurados podrían salir volando. .Condiciones Marítimas...Las embarcaciones pequeñas deben ejercer precaución a través de la mayoría de las aguas locales. .Corrientes Marinas...Las corrientes marinas amenazantes a la vida son posibles en la zona de olas particularmente a través de la mayoría de las playas de Santa Cruz. .DÍAS DOS A SIETE...lunes a sábado Se espera que una onda tropical aumente la humedad y el potencial de inundaciones urbanas y de riachuelos hasta el lunes. Se pronostica un patrón meteorológico húmedo e inestable hasta mediados de la semana a medida que una vaguada amplia se desarrolle al oeste del área y humedad tropical abundante se mueva sobre la región bajo vientos del sur. .COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES... Se les exhorta a los observadores a reportar. Favor de reportar cualquier información sobre inundaciones, vientos, olas y corrientes marinas al Servicio Nacional de Meteorología en San Juan.
In the hours before
Local storm report, Jun 2, 10:55 AM CDT, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
1155 AM AST Sun Jun 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM Flash Flood 1 E Rio Blanco 18.21N 65.78W
06/02/2024 Naguabo PR Emergency Mngr
Emergency managers reported flood waters
from Rio Blanco affecting roads PR-31 and
PR-191. Both roads are currently impassable.
A USGS river gauge upstream reported a max
height around 8.5 feet.
&&
ICPThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 2:29 AM CDT | Heat Advisory | JSJ | 11 hr | |
| Jun 2, 8:34 AM CDT | Areal Flood Advisory | JSJ | 86 min | |
| Jun 2, 10:05 AM CDT | Areal Flood Advisory | JSJ | 78 min | |
| Jun 2, 10:25 AM CDT | Areal Flood Warning | JSJ | 9 hr | |
| Jun 2, 11:33 AM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Jun 2, 11:37 AM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Jun 2, 12:03 PM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| Jun 2, 12:22 PM CDT | Areal Flood Advisory | JSJ | 98 min | |
| Jun 2, 12:50 PM CDT | Special Weather Statement | JSJ | 85 min | |
| Jun 2, 12:51 PM CDT | Special Marine Warning | JSJ | 84 min | |
| Jun 2, 1:01 PM CDT | Severe Thunderstorm Warning | JSJ | 59 min | |
| Jun 2, 1:10 PM CDT | Areal Flood Advisory | JSJ | 17 min | |
| Jun 2, 1:27 PM CDT | Areal Flood Advisory | JSJ | 4 hr | |
| Jun 2, 1:27 PM CDT | Flash Flood Warning | JSJ | 5 hr | |
| Jun 2, 1:39 PM CDT | Special Weather Statement | JSJ | 36 min | |
| Jun 2, 1:48 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Jun 2, 1:57 PM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| Jun 2, 2:07 PM CDT | Special Weather Statement | JSJ | 83 min | |
| Jun 2, 2:25 PM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| Jun 2, 3:15 PM CDT | Areal Flood Warning | JSJ | 3 hr | |
| Jun 2, 3:39 PM CDT | Areal Flood Warning | JSJ | 4 hr | |
| Jun 2, 5:59 PM CDT | Areal Flood Warning | JSJ | 57 min |
Nearby
Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.